Ohio, 2009

Hail in Ohio, April 2, 2009

April 2, 2009 · NWS ILN · 1 event in 1 county or zone

Isolated severe weather occurred across west central Ohio during the evening as a low pressure system moved through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated severe weather occurred across west central Ohio during the evening as a low pressure system moved through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 2, 5:44 AM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 2, 5:44 AM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
644 AM EDT THU APR 2 2009

.SYNOPSIS...
A TROUGH WILL SET UP OVER THE OHIO VALLEY AHEAD OF AN APPROACHING
LOW PRESSURE SYSTEM THAT WILL ENTER TONIGHT. THE LOW WILL EXIT ON
FRIDAY WITH HIGH PRESSURE BUILDING BACK IN FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HIGH CLOUD COVER WILL STREAM IN FROM THE WEST AND INCREASE LATER
TODAY. EAST TO SOUTHEAST WIND WILL CONTINUE TO BRING IN DRIER AIR
TO THE REGION. INCREASED MOISTURE ALOFT WILL HAVE A HARD TIME TO
START PRECIPITATING THIS AFTERNOON DUE TO THE DRYING NATURE OF THE
EAST WINDS. HANDLED THIS WITH SPRINKLE WORDING IN THE BELIEF THAT
ANY RAINFALL PRECEDING THE MORE WIDESPREAD UPWARD MOTION THIS
EVENING WITH THE LOW WILL BE VERY LIGHT.

WITH THE DRIER AIR AND HIGH NATURE OF THE CLOUDS...TEMPS SHOULD
RISE A BIT ABOVE GUIDANCE THIS AFTERNOON...WHICH HAS BEEN THE
TREND FOR THE PAST FEW DAYS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
STACKED SFC AND UPPER LOW WILL OVERSPREAD RAIN TO THE REGION THIS
EVENING. A BIT OF ELEVATED INSTABILITY WILL BE FOUND AHEAD OF
IT...BUT AS IT CROSSES NE THROUGH THE OHVLY THE PURE UPWARD MOTION
OF THE AIRMASS WILL INCLUDE A CHANCE FOR THUNDER.

GUSTY WINDS IN THE WAKE OF THE LOW FRIDAY WILL LIMIT HIGH
TEMPERATURES TO JUST A FEW DEGREES ABOVE TONIGHTS LOW TEMPS. THE
AIRMASS WILL MODERATE OVER THE WEEKEND UNTIL ANOTHER LOW TAKES AN
EAST-NORTHEASTWARD TRACK ON SUNDAY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
LOWERED TEMPS A BIT MON THROUGH TUES WITH STRONG CAA ON THE BACK
SIDE OF THE LOW THAT IS CROSSING SUNDAY AND SUNDAY NIGHT.

HIGH PRESSURE WILL BE IN PLACE ACROSS THE AREA AT THE START OF
THE WEEKEND. AS WE BEGIN TO GET INTO SOME RETURN FLOW THROUGH
SATURDAY AFTERNOON...EXPECT TEMPS TO CLIMB UP TO NEAR NORMAL
READINGS FOR HIGHS. SOUTHERLY LOW LEVEL FLOW WILL THEN BE ON THE
INCREASE SATURDAY NIGHT INTO SUNDAY AHEAD OF APPROACHING LOW
PRESSURE SYSTEM AND ITS ASSOCIATED COLD FRONT. HAVE THEREFORE
TRENDED WARMER THAN GUIDANCE FOR BOTH LOWS SATURDAY NIGHT AND
HIGHS ON SUNDAY. WITH INCREASING LIFT THROUGH THE DAY ON SUNDAY
AND A NARROW AXIS OF LOWER INSTABILITIES...WILL ALLOW FOR LIKELY
POPS LATE SUNDAY AFTERNOON INTO SUNDAY NIGHT...ALONG WITH A CHANCE
OF THUNDERSTORMS.

AN UNSEASONABLY COLD AIRMASS WILL THEN FILTER INTO THE REGION BEHIND
THE FRONT AS MID/UPPER LEVEL LOW ROTATES SLOWLY EAST ACROSS THE
GREAT LAKES THROUGH TUESDAY. THIS WILL LEAD TO SCATTERED SHOWERS
MONDAY INTO TUESDAY AND GIVEN FAIRLY COLD LOW LEVELS...WILL LIKELY
SEE ANY PCPN AT LEAST MIX WITH SOME SNOW SHOWERS AT TIMES. DRY
CONDITIONS AND MORE SEASONABLE TEMPERATURES WILL THEN RETURN BY
WEDNESDAY AS HIGH PRESSURE BUILDS BACK INTO THE REGION.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
VERY FEW CHANGES FROM PREV FCST PACKAGE. SFC LOW OVER SRN PLAINS WILL
SLOWLY DEEPEN AND MOVE INTO THE LOWER OHIO VALLEY BY 00Z FRI.
AIRMASS WILL DESTABILIZE BY AFTN...AND WEAK FORCING AHEAD OF THE
LOW MAY ALLOW FOR SOME SCATTERED CONVECTION BY LATE AFTN. RIGHT
NOW EXPECTED COVERAGE IS LOW ENOUGH FOR ONLY A VCSH...BUT WITH
INSTABILITY...WILL CONTINUE MENTION OF CB. WIDESPREAD PRECIP WILL
SPREAD IN FROM THE WEST AFTER 03Z AS SFC LOW MOVES INTO CENTRAL
INDIANA AND CDFNT APPROACHES FROM THE WEST.

OUTLOOK...SHOWERS AND THUNDERSTORMS WITH MVFR CIGS/VSBYS LIKELY
THURSDAY NIGHT INTO EARLY FRIDAY. MVFR CIGS/VSBYS POSSIBLE SUNDAY
NIGHT INTO MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...JGL
AVIATION...SITES
Hazardous weather outlook, Apr 2, 7:18 AM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
818 AM EDT THU APR 2 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-051>054-060>063-
070>073-077>082-088-031230-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-DARKE-MIAMI-CHAMPAIGN-CLARK-
MADISON-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-BUTLER-WARREN-CLINTON-
ROSS-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
818 AM EDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

A VIGOROUS LOW ACROSS THE SOUTHERN PLAINS WILL APPROACH THE AREA
FROM THE SOUTHWEST...LIFTING A WARM FRONT NORTHWARD ACROSS THE
AREA. THIS WILL ALLOW FOR THE DEVELOPMENT OF THUNDERSTORMS THIS
EVENING. A FEW OF THE STORMS MAY HAVE HAIL AND DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

OHZ026-034-035-043>046-055-056-064-065-074-031230-
HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-UNION OH-DELAWARE-FRANKLIN OH-
LICKING-PICKAWAY-FAIRFIELD-HOCKING-
818 AM EDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A VIGOROUS LOW ACROSS THE SOUTHERN PLAINS WILL MOVE APPROACH THE
AREA FROM THE SOUTHWEST...LIFTING A WARM FRONT NORTHWARD ACROSS
THE AREA. THIS WILL ALLOW FOR THE DEVELOPMENT OF THUNDERSTORMS
THIS EVENING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WOODRUM

The radar

The Cincinnati radar (KILN), 132 km away, was scanning. The volume nearest the first event began at 13:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Auglaize

When
April 2, 8:05 AM EST to 8:10 AM EST
Where
Auglaize County, Waynesfield
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.600, -83.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164143.